Glucocorticoid-induced osteoporosis

Research output: Contribution to journalArticle

8 Citations (Scopus)

Abstract

Glucocorticoid-induced osteoporosis is a significant problem in patients receiving glucocorticoids after transplantation and for the treatment of parenchymal renal disease and rheumatological disorders. Frequently, patients are not evaluated or treated appropriately for glucocorticoid-induced osteoporosis. Bone loss occurs early after the administration of high-dose glucocorticoid therapy. Elderly patients with low bone densities before the initiation of glucocorticoid therapy are at particular risk of developing significant bone loss that could result in fractures. New information is now available concerning the mechanisms by which glucocorticoid-associated bone disease occurs. New therapies with anti-resorptive agents such as bisphosphonates and with anabolic agents such as parathyroid hormone offer the prospect of effective treatment of glucocorticoid-induced osteoporosis.

Original languageEnglish (US)
Pages (from-to)589-595
Number of pages7
JournalCurrent Opinion in Nephrology and Hypertension
Volume10
Issue number5
DOIs
StatePublished - 2001

Fingerprint

Glucocorticoids
Osteoporosis
Therapeutics
Anabolic Agents
Bone and Bones
Bone Diseases
Diphosphonates
Parathyroid Hormone
Bone Density
Transplantation
Kidney

ASJC Scopus subject areas

  • Nephrology
  • Internal Medicine

Cite this

Glucocorticoid-induced osteoporosis. / Kumar, Rajiv.

In: Current Opinion in Nephrology and Hypertension, Vol. 10, No. 5, 2001, p. 589-595.

Research output: Contribution to journalArticle

@article{6de6bb1c8de4405b86c6b9bbd41a02cd,
title = "Glucocorticoid-induced osteoporosis",
abstract = "Glucocorticoid-induced osteoporosis is a significant problem in patients receiving glucocorticoids after transplantation and for the treatment of parenchymal renal disease and rheumatological disorders. Frequently, patients are not evaluated or treated appropriately for glucocorticoid-induced osteoporosis. Bone loss occurs early after the administration of high-dose glucocorticoid therapy. Elderly patients with low bone densities before the initiation of glucocorticoid therapy are at particular risk of developing significant bone loss that could result in fractures. New information is now available concerning the mechanisms by which glucocorticoid-associated bone disease occurs. New therapies with anti-resorptive agents such as bisphosphonates and with anabolic agents such as parathyroid hormone offer the prospect of effective treatment of glucocorticoid-induced osteoporosis.",
author = "Rajiv Kumar",
year = "2001",
doi = "10.1097/00041552-200109000-00007",
language = "English (US)",
volume = "10",
pages = "589--595",
journal = "Current Opinion in Nephrology and Hypertension",
issn = "1062-4821",
publisher = "Lippincott Williams and Wilkins",
number = "5",

}

TY - JOUR

T1 - Glucocorticoid-induced osteoporosis

AU - Kumar, Rajiv

PY - 2001

Y1 - 2001

N2 - Glucocorticoid-induced osteoporosis is a significant problem in patients receiving glucocorticoids after transplantation and for the treatment of parenchymal renal disease and rheumatological disorders. Frequently, patients are not evaluated or treated appropriately for glucocorticoid-induced osteoporosis. Bone loss occurs early after the administration of high-dose glucocorticoid therapy. Elderly patients with low bone densities before the initiation of glucocorticoid therapy are at particular risk of developing significant bone loss that could result in fractures. New information is now available concerning the mechanisms by which glucocorticoid-associated bone disease occurs. New therapies with anti-resorptive agents such as bisphosphonates and with anabolic agents such as parathyroid hormone offer the prospect of effective treatment of glucocorticoid-induced osteoporosis.

AB - Glucocorticoid-induced osteoporosis is a significant problem in patients receiving glucocorticoids after transplantation and for the treatment of parenchymal renal disease and rheumatological disorders. Frequently, patients are not evaluated or treated appropriately for glucocorticoid-induced osteoporosis. Bone loss occurs early after the administration of high-dose glucocorticoid therapy. Elderly patients with low bone densities before the initiation of glucocorticoid therapy are at particular risk of developing significant bone loss that could result in fractures. New information is now available concerning the mechanisms by which glucocorticoid-associated bone disease occurs. New therapies with anti-resorptive agents such as bisphosphonates and with anabolic agents such as parathyroid hormone offer the prospect of effective treatment of glucocorticoid-induced osteoporosis.

UR - http://www.scopus.com/inward/record.url?scp=0034859602&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0034859602&partnerID=8YFLogxK

U2 - 10.1097/00041552-200109000-00007

DO - 10.1097/00041552-200109000-00007

M3 - Article

C2 - 11496051

AN - SCOPUS:0034859602

VL - 10

SP - 589

EP - 595

JO - Current Opinion in Nephrology and Hypertension

JF - Current Opinion in Nephrology and Hypertension

SN - 1062-4821

IS - 5

ER -